Unexpected Reactions to Medicine

My husband and I are nearing 2 decades of marriage. Over that time, he’s had a few ear problems, a headache here & there, and one or two bouts of the flu. Other than penicillin & Tylenol, he isn’t a medicine type of guy. Now, he’s a year away from 50 and has begun to have some arthritic issues. Most notably, the cartilage in his neck is gone.

Jobs and an active lifestyle, including military service, have taken their toll for sure. But, when he came to me saying he couldn’t raise his arms without wanting to pass out, I knew we needed quick action. Initially, I sent him to our local MedExpress because the doctor that run it was our family physician before taking that post. I trust him. He prescribed steroid meds. X-rays and an evaluation led the doctor to send him to our current doctor. She is a general practitioner and while not specialized in pain management & such, is extremely perceptive and knowledgeable.

She is anti-steroid so although she agreed that the steroids are helpful, she took him off them. Instead, she went with NSAIDs and found him a physical therapist. We had never heard of the med she prescribed. However, we accepted her diagnosis of ‘severe arthritis’ and followed her instructions. My husband, being anti-pill, researched the medicine. He was quite unhappy with some of the long-term side effects.

I tried to reassure him. Most of the meds that I take to stay alive, basically, have scary side effects, too. Fortunately, I’ve not experienced them. But, he was very concerned over the long-term effects listed in regards to his heart health. So, when he went to physical therapy, he voiced these concerns to the physical therapist.

This particular therapist is well-known in our area. She is part of a huge facility that is run by our Hospital’s network. Because she, too, was a knowledgeable, licensed, experienced medical person, he took her word on everything. She was happy he knew which exercises to do strengthen the muscles in his neck. Then, she changed his medicine, again. She didn’t like the steroids OR the NSAIDs. Instead, she prescribed another medicine, which we also hadn’t heard of, then talked to him about herbal medicines. Giving him pamphlets about Tumeric, she urged him to buy a specific type of the herb in pill form. Being a patient that hates medicine, he jumped on the chance to do it ‘naturally’.

Call it intuition or whatever, but I was skeptical. I’d heard of turmeric, sure but only as an ingredient for cooking! I’m all for going the holistic route, but, felt we didn’t know enough. Regardless, he ordered a bottle of turmeric and the additional med which consequently, could only be found at one pharmacy in the tri state area.

For the first 3 days, all was well. He’d stopped taking everything except the therapist’s recommendations. Day 4 dawned and everything changed. I’ll never forget it. It was a Tuesday, 2 hours after dinner. My husband began having extreme stomach pains. This heavily muscled, tough guy was brought straight to his knees. No fever. No outward signs. Then, the vomiting began. Initially, I though it was the flu. But, no other symptoms besides the vomiting pointed that way.

I’ll spare the rest of the gory details. I will say it was a rough 36 hours. He thought at one point that he was dying. I kept him clean and hydrated. As the third day began, he was at least walking & coherent. When I finally had a moment to sit, I did a quick search for any ideas on the cause. In my stupor, I hadn’t considered his meds. Duh, I know!

So, by God’ grace, when I remembered, I started plugging in his meds to the search engine and…bingo! Tumeric & Pepcid are a bad mix. The therapist had prescribed her NSAID alternative without realizing/knowing that because it was coated in Pepcid (ironically to avoid stomach distress), it was a powder keg when mixed with the herbals. Unbelievable. Because he didn’t go through our usually pharmacy or order the turmeric through a pharmacy, no one caught it either.

I am NOT a doctor. I have no medical training. But, I’m smart enough to know that we should have called someone before he went Gung Ho and ordered it. We were too trusting and thank God it didn’t go in a worse direction than it did. Be aware of what you’re taking. COntact doctors you’ve seen. Let them know that their counterparts are changing your meds! We can’t be overly trusting. We love our doctor, but, we can’t follow her with blind loyalty ever again. They’re only human, after all.

Hopefully, this will urge others to be more diligent in their own care. My husband is back to normal now. But, I never want to go through that with him again.

*I AM NOT A DOCTOR. I DON’T CLAIM TO KNOW ANYTHING. THIS IS MY PERSONAL STORY ONLY.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s